Minnesota, 2010

Damaging Wind in Minnesota, August 20, 2010

August 20, 2010 · NWS DLH · 1 event in 1 county or zone

A thunderstorm became severe and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm became severe and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 19, 11:26 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 19, 11:26 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1226 AM CDT FRI AUG 20 2010

.AVIATION.../06Z TAF ISSUANCE/
A WELL DEFINED UPPER LEVEL SHORTWAVE AND SURFACE LOW PRESSURE WILL
BRING A WIDESPREAD RAINFALL EVENT TO THE TAF SITES DURING THIS
PERIOD. THE BIG QUESTION IS HOW FAST THE LOW CLOUDS WILL MIGRATE
NORTHEASTWARD INTO THE CWA. IT LOOKS LIKE CLOUDS WILL LOWER
SIGNIFICANTLY OVERNIGHT...REACHING THE MVFR AND POSSIBLY IFR/LIFR
CIGS/VSBYS RANGES LATER TONIGHT AND ON FRIDAY. THERE COULD BE SOME
IMPROVEMENT IN THE AFTERNOON...ESPECIALLY IN THE WESTERN TERMINAL
SITES.

&&

.PREV DISCUSSION... /ISSUED 939 PM CDT THU AUG 19 2010/

UPDATE...DULUTH RADAR SHOWS SOME LIGHT RETURNS STARTING TO SPREAD
ACROSS THE SOUTHWEST THIRD OF THE CWA. PROBABLY NOTHING MORE THAN
SPRINKLES FOR NOW...BUT A FEW SHOWERS WERE SPREADING INTO THE
BRAINERD LAKES. THE LARGER AREA OF MORE SUBSTANTIAL RAINFALL WAS
RAPIDLY SPREADING INTO EASTERN SOUTH DAKOTA...ON TRACK FOR ENTRY
INTO SOUTHWESTERN MN IN THE NEAR FUTURE. THE STRONG LLJ SHOULD
TAKE THIS AREA OF SHOWERS AND THUNDERSTORMS INTO SOUTHERN MN AND
THEN SPREAD TOWARD THE HEAD OF THE LAKES AREA. WILL CONTINUE
MENTION OF HEAVY RAIN LATER IN THE NIGHT AND ON FRIDAY...AND
MAINTAIN THE FLOOD WATCH FROM MIDNIGHT TONIGHT THROUGH FRIDAY
EVENING FOR THE POTENTIAL FOR EXCESSIVE RAINFALL.

PREV DISCUSSION... /ISSUED 702 PM CDT THU AUG 19 2010/

AVIATION.../00Z TAF ISSUANCE/
A WELL DEFINED UPPER LEVEL SHORTWAVE AND SURFACE LOW PRESSURE WILL
BRING A WIDESPREAD RAINFALL EVENT TO THE TAF SITES DURING THIS
PERIOD. THE BIG QUESTION IS HOW FAST THE LOW CLOUDS WILL MIGRATE
NORTHEASTWARD INTO THE CWA. IT LOOKS LIKE CLOUDS WILL LOWER
SIGNIFICANTLY OVERNIGHT...REACHING THE MVFR AND POSSIBLY IFR/LIFR
CIGS/VSBYS RANGES LATER TONIGHT AND ON FRIDAY. THERE COULD BE SOME
IMPROVEMENT IN THE AFTERNOON...ESPECIALLY IN THE WESTERN TERMINAL
SITES.

PREV DISCUSSION... /ISSUED 356 PM CDT THU AUG 19 2010/

DISCUSSION...LATEST REGIONAL SURFACE ANALYSIS SHOWS A RIDGE OF
HIGH PRESSURE EXTENDING ACROSS THE GREAT LAKES BASIN...AND A
DEVELOPING AREA OF LOW PRESSURE OVER THE CENTRAL PLAINS. REGIONAL
RADAR SUMMARY SHOWS SCATTERED SHOWERS AND STORMS ALREADY
DEVELOPING ACROSS SODAK AND THE SRN HALF OF MN IN ASSOCIATION WITH
THE LOW OVER THE PLAINS. THIS ACTIVITY WILL CONTINUE TO INCREASE
IN COVERAGE AND INTENSITY AS THE LOW STRENGTHENS AND LIFTS ENE
ACROSS THE UPPER MIDWEST TONIGHT THROUGH FRIDAY NIGHT. WX MODELS
HAVE COME INTO BETTER AGREEMENT IN BRINGING A SWATH OF HEAVY
RAINFALL ACROSS MUCH OF OUR CWA LATE TONIGHT THROUGH FRIDAY
EVENING...EXCEPT FOR ACROSS OUR NW AND SE ZONES OF OUR CWA. QPF
AMOUNTS ARE RANGING FROM 1 TO 3 INCHES DEPENDING ON THE MODEL OF
CHOICE. AS A RESULT OF THIS HEAVY RAINFALL POTENTIAL AND RECENT
HEAVY RAINFALL ACROSS THE SAME AREAS...WE HAVE ISSUED A FLOOD
WATCH FROM AITKIN COUNTY EAST AND NORTH ACROSS THE TWIN PORTS
AREA...ARROWHEAD REGION...AND MUCH OF NWRN WISCONSIN DURING THE
AFOREMENTIONED TIME FRAME. THERE WILL ALSO BE A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS THE SRN HALF OF OUR CWA LATE TONIGHT
THROUGH FRIDAY EVENING DUE TO MODERATE INSTABILITY AND SUFFICIENT
WIND SHEAR. THE GFS STILL SHOWS 0-3KM MUCAPE VALUES RANGING FROM
1000 TO 2000 J/KG...WITH THE HIGHEST VALUES EXPECTED FRIDAY
AFTERNOON ACROSS NWRN WI. THIS SYSTEM WILL QUICKLY DEPART TO THE
EAST FRIDAY NIGHT...WITH DRY CONDITIONS EXPECTED TO RETURN TO THE
NORTHLAND BY SATURDAY MORNING. DRY AND SEASONABLY WARM CONDITIONS
WILL LINGER ACROSS THE CWA THROUGH SUNDAY AS A RIDGE OF HIGH
PRESSURE DRIFTS ACROSS THE CENTRAL PART OF THE COUNTRY.

EXTENDED...SUNDAY NIGHT THROUGH THURSDAY.
A SHARP RIDGE WILL BUILD OVER THE AREA SUNDAY NIGHT AND MONDAY.
SURFACE HIGH PRESSURE OVER LAKE SUPERIOR AND JAMES BAY AND A LOW
PRESSURE TROUGH FROM THE MANITOBA LAKES THROUGH THE BLACK HILLS WILL
PUMP WARM AIR INTO OUR AREA SUNDAY NIGHT AND MONDAY.  AS THE LOW
APPROACHES...SCATTERED THUNDERSTORMS WILL SPREAD INTO NORTHEAST
MINNESOTA LATE MONDAY AND MONDAY EVENING.  THE LOW WILL MOVE THROUGH
AS A COLD FRONT LATE TUESDAY NIGHT OR EARLY WEDNESDAY.  COOLING WILL
BE ACCOMPANIED BY LOW CLOUDS AND LIGHT WRAP-AROUND COLD-ADVECTION
SHOWERS TUESDAY.  AS THE APPROACHING UPPER TROUGH PULLS NORTHEAST
INTO CANADA AND A PROGRESSIVE UPPER RIDGE FOLLOWS...TUESDAY NIGHT
WILL BEGIN A DRY PERIOD THAT CONTINUES THROUGH THE END OF THE WEEK.
THE PASSAGE OF A SURFACE HIGH WILL BEGIN AN IMPORTANT WARMING TREND
LATE THURSDAY OR THURSDAY NIGHT.

AVIATION.../18Z TAF ISSUANCE/
A STALLED OUT FRONTAL BOUNDARY ACRS CTRL MN WILL LIFT NORTH AS A
WARM FRONT TONIGHT AND FRIDAY...AS A LOW PRES SYSTEM SWINGS OUT OF
SD. THIS WILL SPREAD A SHIELD OF RAIN...HEAVY AT TIMES...INTO MUCH
OF THE NORTHLAND STARTING LATE TONIGHT IN CENTRAL MN...SPREADING
INTO THE ARROWHEAD OF MN BY FRI MORNING. CONDITIONS WILL RAPIDLY
DETERIORATE TO IFR/LIFR AS THE RAIN MOVES IN. THUNDER IS ALSO
POSSIBLE AS INTENSE FGEN OCCURS LATE TONIGHT/FRI.

&&

.POINT TEMPS/POPS...
DLH  57  79  58  79 /  30  10  10  10
INL  53  81  52  84 /  20  10  10  10
BRD  60  84  59  87 /  10  10  10  10
HYR  62  82  54  86 /  40  10  10  10
ASX  60  80  56  83 /  40  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH THIS EVENING FOR MNZ012-019>021-035>038.

WI...FLOOD WATCH THROUGH THIS EVENING FOR WIZ001-002-006>008.

LS...NONE.
&&

AVIATION...04
Hazardous weather outlook, Aug 19, 3:11 PM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
411 PM CDT THU AUG 19 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
411 PM CDT THU AUG 19 2010

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OVERSPREAD MUCH OF THE
NORTHLAND LATE THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE TONIGHT ALONG
AND SOUTH OF A LINE FROM PINE RIVER MN EAST TO SPOONER WI. THE
MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
THERE IS ALSO A POTENTIAL FOR HEAVY RAINFALL LATE TONIGHT ACROSS
MUCH OF THE NORTHLAND...WHICH COULD RESULT IN SOME FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE TO AFFECT ALL OF THE NORTHLAND FRIDAY
INTO FRIDAY EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FRIDAY AND FRIDAY EVENING WITH THE MAIN THREAT BEING
LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL FOR HEAVY RAIN WILL
CONTINUE TO ACROSS THE NORTHLAND FRIDAY AND FRIDAY EVENING.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-201030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
411 PM CDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY ACROSS WESTERN LAKE SUPERIOR FRIDAY AND
FRIDAY EVENING.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 19, 11:49 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1249 AM CDT FRI AUG 20 2010

MNZ025-033>036-200700-
NORTHERN CASS-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-
INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD...
HILL CITY...AITKIN
1249 AM CDT FRI AUG 20 2010

...HAIL PRODUCING STORMS IN THE BRAINERD LAKES...
NUMEROUS THUNDERSTORMS WILL MOVE THROUGH THE ENTIRE BRAINERD LAKES
REGION THIS EARLY MORNING. A FEW OF THE STORMS COULD BRING HALF
INCH HAIL AND GUSTY WINDS TO 40 MPH. A STRONGER LINE OF
THUNDERSTORMS WILL MOVE IN FROM THE SOUTHWEST AFTER 2 AM...WITH
STRONG AND GUSTY WINDS. SOME OF THE COMMUNITIES THAT WILL SEE THE
STORMS INCLUDE WALKER...BRAINERD...REMER...AITKIN AND HILL CITY.

DAP

The radar

The Duluth radar (KDLH), 87 km away, was scanning. The volume nearest the first event began at 07:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aitkin

When
August 20, 1:56 AM CST
Where
Aitkin County, Mc Gregor
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.620, -93.300

Some trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256991.